Clinical Depression

I have recently been diagnosed with Clinical Depression but have taken medication for a good number of years for depression anyway. The doctor has decided to take me off my current tablets as I started to have adverse side effects. I am doing this for the sake of my family as my behaviour was becoming more and more erratic. My husband is now complaining that my behaviour towards him is becoming nastier as he puts it, I am not aware of this the majority of the time so it becomes a bit of a suprise when he tells me off for it. I was wondering if anyone else has episodes like this and is there a way of me knowing when this mood hits and what I can do about it. My husband is disabled by the way so has his own problems to deal with health wise without having to cope with my bouts of self pity

9 Replies

oldestnewest
  • Your husband sounds delightful - telling you off for being ill. Do you tell him off often for being disabled? I doubt it. When I had post natal depression, my partner was completely unsympathetic. He used to say ridiculous things like 'When are you going to get that bipolar treated?' Like you, I get regular episodes where, despite my meds remaining the same, my mood plummets. I've not really discovered a way of predicting it, or even recognising the triggers, but I'm getting better at recognising the signs that the feelings are passing, and I find that helpful.

  • Thank you, trying so hard to keep myself calm with him so he cant have a go at me but it is so hard at the moment

  • Hi Karen I don't really get it. Your Depressed and your Drs taking you off

    Meds. Are you going off them because of your husband ? There are lots

    Of different Meds but it sure doesn't help if you have an unsympathetic

    Person to cope with.

    I dont know what to say as I live alone. I don't feel I change that much, I get quiet. Maybe your cross because your not

    Happy, only you know that. Sorry if I haven't been more help. Have you

    Ever had any Counselling ?

    Hannah

  • The doctor is taking me off these meds as I am having a reaction to them. She wants to then put me on others and for me to see a counsellor, I have been before and after a prescribed set of time going they tell me I am all better now, better off trying to deal with it alone I think.

  • Hi Karen,

    This sounds like a very challenging time.

    Monitoring your own behaviour relative to what you/others think is appropriate is very difficult. It is upsetting to be told you are being nasty and far too easy to blame yourself.

    This is not who you are.

    Changes and / or withdrawal of medication can have a wide range of side effects and medication for depression often takes time to both work and completely withdraw from your system.

    It can be difficult for people around you to appreciate the illness, it's impact and the effects of treatment.

    I don't know if it's possible to become more aware of your moods without constantly questioning everything you do and say. Such an undertaking would likely be self-defeating and could easily spiral making things worse.

    Might it be worth speaking with your husband, reminding him what you are going through (men tend to forget these things), making sure he understands this does not reflect who you are or what you think of him and ask him for a little help. I would suggest agreeing a discreet action/word he could take/say when he notices such changes and you could use this signal to take a little time, think about how you feeling.

    I suggest this only in that it may prevent matters escalating and give you the opportunity you need to understand the impact this is having on you and how you are feeling.

    You mentioned that your doctor is taking you off your current tablets, do you know what you will be taking next and when this will start? Have you discussed other options such as counselling (CBT)?

    - You will get through this transition.

    - There are a lot of options to help manage/overcome depression and the people on here will (I am sure) be a big help.

    - You are not alone

    - This is not your fault

    - This is an illness

    I do wish you and your family all the very best, seems like you have had a lot to manage and that strength, will help you through this.

    Best Wishes

    Mark

  • I suffer from an inability to absorb vitamin B12 properly. I suffered depression and anxiety for years but the source of the problem as B12 deficiency has only become obvious to me in the last year when other symptoms, and the obvious lack of knowledge of my own GP (not uncaring just unaware) resulted in my starting to treat myself and after about 3 months of treating myself at the doses I obviously needed I realised that I wasn't depressed any more and was coping a lot better with anxiety than I had done for at least 30 years. (I was having balance, numbness, memory and energy problems - all amongst the many possible symptoms of B12 deficiency).

    I mention this because changes in mood - getting more grumpy/testy and withdrawing are all symptoms of B12 that partners and close family members often report as being the sign that their partner etc is in need of a top-up of B12. I get very cranky and can be very difficult when my B12 levels get low.

    You might find these sights useful

    pernicious-anaemia-society....

    b12d.org/

    b12deficiency.info/

    Most GPs aren't aware of the links between B12 deficiency and mental health problems so it can be quite difficult to raise it as a susbject/possibility. There also isn't a good test for B12 deficiency - and people can have strong signs of B12 deficiency but be told that there blood tests are normal so if you do decide to get tested would strongly recommend that you get a copy of your test results and post them on the PAS forum on health unlocked.

  • Thank you, worth a try

  • You need to mention to your MD or Psychiatrist that the meds are making you angry and "nasty" as your husband describes. Whatever you do, don't abruptly stop taking them. Abruptly stopping psychiatric medication can cause a whole lot of horrible effects—panic attacks, anxiety, depression, etc. Instead, have your doctor SLOWLY wean yourself off of them. You'll be OK that way.

  • Yes don't get off the medication too fast. The side affects of some medication does I think have a adverse effect. Hope you feel better for it though

You may also like...